Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Representation Theory
Representation Theory
ISSN 1088-4165

   

 

Virtual transfer factors


Authors: Julia Gordon and Thomas C. Hales
Journal: Represent. Theory 7 (2003), 81-100
MSC (2000): Primary 11F85, 22E50
Published electronically: March 3, 2003
MathSciNet review: 1973368
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The Langlands-Shelstad transfer factor is a function defined on some reductive groups over a $p$-adic field. Near the origin of the group, it may be viewed as a function on the Lie algebra. For classical groups, its values have the form $q^c\,{\bf\text{sign}}$, where ${\bf\text{sign}}\in\{-1,0,1\}$, $q$ is the cardinality of the residue field, and $c$ is a rational number. The ${\bf\text{sign}}$ function partitions the Lie algebra into three subsets. This article shows that this partition into three subsets is independent of the $p$-adic field in the following sense. We define three universal objects (virtual sets in the sense of Quine) such that for any $p$-adic field $F$ of sufficiently large residue characteristic, the $F$-points of these three virtual sets form the partition.

The theory of arithmetic motivic integration associates a virtual Chow motive with each of the three virtual sets. The construction in this article achieves the first step in a long program to determine the (still conjectural) virtual Chow motives that control the behavior of orbital integrals.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Representation Theory of the American Mathematical Society with MSC (2000): 11F85, 22E50

Retrieve articles in all journals with MSC (2000): 11F85, 22E50


Additional Information

Julia Gordon
Affiliation: The Fields Institute, 222 College St., Toronto, Ontario, M5T 3J1, Canada
Email: julygord@umich.edu

Thomas C. Hales
Affiliation: Department of Mathematics, University of Pittsburgh, Pittsburgh, Pennsylvania 15260
Email: hales@pitt.edu

DOI: http://dx.doi.org/10.1090/S1088-4165-03-00183-3
PII: S 1088-4165(03)00183-3
Received by editor(s): December 6, 2002
Published electronically: March 3, 2003
Article copyright: © Copyright 2003 Julia Gordon and Thomas C. Hales